North Carolina, 2014

Flash Flood and Hail in North Carolina, June 11, 2014

June 11, 2014 · NWS RAH · 18 events in 12 counties and zones

As a upper level trough finally began to shift east, height falls aloft overspread the region, in addition several upper level disturbances affected the area. With the increased upper level forcing, fairly widespread convection developed across the area within the moderately unstable and moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

As a upper level trough finally began to shift east, height falls aloft overspread the region, in addition several upper level disturbances affected the area. With the increased upper level forcing, fairly widespread convection developed across the area within the moderately unstable and moist air mass. Widespread trees were blown down, including several on homes and vehicles. Additionally, some large hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 11, 11:15 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 11, 11:15 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT WED JUN 11 2014

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL SLOWLY APPROACH FROM THE WEST
THROUGH THURSDAY. A STRONGER TROUGH ALOFT WILL FOLLOW AND PUSH A
COLD FRONT INTO OUR REGION LATE FRIDAY INTO SATURDAY. THE FRONT WILL
THEN STALL OVER THE CAROLINAS THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1210 PM WEDNESDAY...

A TROUGH ALOFT APPROACHING FROM THE UPPER MIDWEST TO LOWER MS VALLEY
WILL SPREAD EAST WITH ASSOCIATED 10-20 METER HEIGHT FALLS THROUGH
TONIGHT...AND SUPPORT LARGE SCALE FORCING FOR ASCENT DOWNSTREAM OF
THE TROUGH...OVER THE MID-ATLANTIC AND CAROLINAS. IN ADDITION...
WATER VAPOR IMAGERY AND MODEL-ANALYZED MID LEVEL VORTICITY FIELDS
DEPICT A SUBTLE VORTICITY MAX CENTERED NEAR THE SC COAST...AND THIS
FEATURE WILL BE DIRECTED NORTHWARD IN SSW FLOW BETWEEN THE TROUGH
ALOFT APPROACHING FROM THE WEST...AND A MID LEVEL RIDGE/ANTI-CYCLONE
MIGRATING UP THE MID-ATLANTIC COAST. AT THE SFC...THE ONLY NOTABLE
FEATURES NEARBY WERE A BACKDOOR COLD FRONT THAT HAD DRIFTED
SOUTHWEST ACROSS THE DELMARVA AND INTO EASTERN VA...AND THE SEA
BREEZE. THERE MAY ALSO BE A LEFTOVER OUTFLOW BOUNDARY FROM THE
OVERNIGHT CONVECTION OVER THE WESTERN PIEDMONT...BUT THE LAST
EVIDENCE OF THIS BOUNDARY WAS OBSERVED ON EARLY MORNING SATELLITE
IMAGERY SHORTLY AFTER DAYBREAK.

HOT ONCE AGAIN...GIVEN OBSERVED H85 TEMPS BETWEEN 18-19C FROM CHS TO
GSO TO IAD...THOUGH THE CENTER OF THE HEAT TODAY WILL BE FOCUSED
SLIGHTLY NORTH THAN THAT OF TUE...OWING TO THE CONTINUED NORTHWARD
MIGRATION OF THE PARENT MID LEVEL RIDGE - AND UNDERLYING LOW LEVEL
THERMAL RIDGE - UP THE MIDDLE ATLANTIC COAST. MULTI-LAYERED CLOUD
COVER INVOF THE YADKIN WILL LIKELY KEEP TEMPS A COUPLE OF DEGREES
SHY OF THOSE OF TUE OUT THERE...HOWEVER...WITH MOSTLY MIDDLE TO
UPPER 80S. OTHERWISE...LOWER TO MIDDLE 90S. DESPITE THE HOT
TEMPERATURES...HUMIDITY LEVELS AND HEAT INDICES WILL ONCE AGAIN BE
HELD IN CHECK OWING TO THE MIXING OUT OF SFC DEWPOINTS...
PARTICULARLY OVER THE PIEDMONT...GIVEN DRY AIR NOTED JUST ABOVE THE
SFC ON THE PROXIMITY RAOBS AGAIN THIS MORNING...AND WHICH IS ALSO
CAPTURED AS A POCKET OF HIGHER DEWPOINT DEPRESSIONS IN THE H85-925
LAYER PER RAP/SPC MESOANALYSIS DATA ACROSS THE SANDHILLS AND
PIEDMONT. INDEED...THE 12Z OBSERVED GSO RAOB MODIFIED FOR UNIFORM
MIXING OF MOISTURE IN THE LOWEST 100 MB OR SO WOULD SUPPORT A SFC
DEWPOINT IN THE UPPER 50S - NOT FAR FROM THE PAIR OF 60 AND 61
DEGREES AT AFP AND HNZ...RESPECTIVELY...AT 1535Z.

REGARDING PRECIPITATION CHANCES...THE HI-RES CAM/S CONTINUE TO
SUGGEST AN AREA OF SCATTERED STORMS WILL DEVELOP IN THE NEXT FEW
HOURS OVER THE SANDHILLS AND COASTAL PLAIN...LIKELY AS A RESULT OF
THE VORT CENTER APPROACHING FROM SC...IN CONJUNCTION WITH
CONVERGENCE ALONG THE SEA BREEZE. THIS ACTIVITY WOULD THEN SPREAD
NORTH IN A MULTI-CELL CLUSTER OR TWO...AMIDST MODEST SOUTHERLY LOW-
MID LEVEL FLOW OF AROUND 20-25 KTS. THEREAFTER...SUBTLE IMPULSES IN
THE CYCLONIC FLOW AROUND THE PARENT TROUGH TO THE WEST WILL LIKELY
SUPPORT A BAND OR TWO OF STORMS UPSTREAM OVER THE WESTERN
CAROLINAS...AND THIS ACTIVITY WOULD WOULD AFFECT THE SOUTHERN AND
WESTERN PIEDMONT LATE IN THE AFTERNOON THROUGH THIS EVENING.

DAMAGING WINDS WILL POSE THE PRIMARY THREAT GIVEN A LIKELIHOOD OF
STRONG MULTI-CELL CLUSTER COLD POOLS...DRIVEN BY 1000-1500 J/KG OF
DCAPE...AND A HOT/WELL-MIXED...STEEP LAPSE RATE-BEARING BOUNDARY
LAYER - ONE CHARACTERIZED BY DEWPOINT DEPRESSIONS OF 25-30 DEGREES.
A SECONDARY HAZARD OF LARGE HAIL WILL ALSO BE POSSIBLE...GIVEN A
POCKET OF 6.5 C/KM MID LEVEL LAPSE RATES CENTERED OVER NC/VA...AND
ASSOCIATED WITH THE AFOREMENTIONED NORTHWARD-MIGRATING MID LEVEL
RIDGE.  A CHANCE OF SHOWERS AND STORMS WILL CONTINUE IN CYCLONIC AND
WEAKLY PERTURBED FLOW ALOFT...WITH AREAS OF STRATUS AND FOG...
OVERNIGHT. LOWS IN THE UPPER 60S TO AROUND 70.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 220 AM WEDNESDAY...

THE UPPER LEVEL TROUGH WILL CONTINUE TO SLOWLY SHIFT EAST ON
THURSDAY...BECOMING ALIGNED OVER THE MOUNTAINS DURING THE DAY AND
EVENTUALLY OVER CENTRAL NC BY THE OVERNIGHT HOURS. THEREFORE...
ANOTHER DAY OF WIDESPREAD SHOWERS AND THUNDERSTORMS IS EXPECTED.
GIVEN THE INCREASED CLOUD COVERAGE AND POSSIBLY ONGOING PRECIP TO
BEGIN THE DAY...TEMPS SHOULD NOT BE AS WARM...WITH HIGHS EXPECTED TO
GENERALLY BE IN THE MID/UPPER 80S...POSSIBLY APPROACHING 90 DEGREES
ACROSS THE COASTAL PLAIN/SANDHILLS. THIS SHOULD LIMIT THE AMOUNT OF
DESTABILIZATION SOME...WITH THE MLCAPE PROGGED TO BE 1000 J/KG OR
LESS (SIGNIFICANTLY LOWER THAN PREVIOUS DAYS)...BUT STILL AMPLE
ENOUGH FOR AN ISOLATED SEVERE THREAT. HEAVY RAIN AND MINOR FLOODING
WILL ALSO BECOME MORE OF A CONCERN. PRECIP CHANCES WILL CONTINUE
INTO THE OVERNIGHT HOURS WITH THE UPPER TROUGH OVER THE AREA.
OVERNIGHT LOWS WILL GENERALLY BE IN THE MID/UPPER 60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 230 AM WEDNESDAY...

FRIDAY AND FRIDAY NIGHT...UPPER LEVEL TROUGH WILL CONTINUE
TO FILL AS IT MOVES SLOWLY EAST THROUGH THE AREA ON
FRIDAY. DESPITE THE WEAK SHORTWAVE DYNAMICS...A CONTINUED MOIST
AIRMASS FEATURING PWATS 1.6-1.7 AND STRONG DAYTIME HEATING WILL BE
MORE THAN ENOUGH TO SUPPORT SCATTERED TO NUMEROUS CONVECTION ACROSS
THE AREA...WITH BEST COVERAGE EXPECTED ACROSS THE EAST IN PROXIMITY
TO BETTER DPVA...BEFORE EXITING EASTERN NC BETWEEN 00 TO 06Z. THIS
SHOULD RESULT IN A SHARP DROP IN CONVECTIVE COVERAGE AFTER
SUNSET...ALTHOUGH WEAK SURFACE FRONT SAGGING SOUTH INTO THE
AREA OVERNIGHT WILL POSE AN ISOLATED SHOWER THREAT WELL INTO THE
OVERNIGHT HOURS.

BOTH WEAK FLOW AND MID-LEVEL LAPSE RATES/INSTABILITY WILL LIMIT THE
LIMIT THE SEVERE THREAT...WITH LOCALLY HEAVY RAIN AND MINOR
FLOODING POSING THE GREATEST THREAT AT THIS TIME.
HIGHS BOTH DAYS 85-90. LOWS IN THE MID 60S TO LOWER 70S.

SATURDAY THROUGH TUESDAY: FOLLOWING CLOSELY ON THE HEELS OF THE THE
LEAD TROUGH PASSAGE ON FRIDAY...A SECONDARY UPPER LEVEL TROUGH WILL
MOVE EAST-SOUTHEASTWARD INTO THE DEEP SOUTH/SOUTHERN APPALACHIANS
LATE FRIDAY AND INTO SATURDAY WHERE IT WILL TEMPORARILY
BECOME CUT-OFF FROM THE WESTERLIES...BEFORE FINALLY LIFTING SLOWLY
NEWD BY EARLY NEXT WEEK. WHILE NWP MODELS CONTINUE TO SHOW A FAIR
AMOUNT OF SPREAD WITH THE LOCATION AND TIMING WITH THIS
FEATURE...THE POTENTIAL IS THERE THAT THIS FEATURE COULD RESULT IN
MORE WIDESPREAD/ROBUST CONVECTION THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK...WITH HEAVY RAINFALL FOCUSED ALONG A STALLED FRONTAL ZONE
AND THEN ALONG A NORTHWARD LIFTING WARM FRONT. WILL MAIN CHANCE
POPS THROUGH MUCH OF THE PERIOD. CLOUDS AND RAIN CHANCES SHOULD KEEP
TEMPERATURES CLOSE TO NORMAL RANGES.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 730 AM WEDNESDAY...

MUCH OF THE SAME IS EXPECTED FOR THE CURRENT TAF PERIOD AS THE
OVERALL PATTERN HAS NOT CHANGED THAT MUCH. THEREFORE...SOME PATCHY
OVERNIGHT STRATUS/FOG AND THEN AFTERNOON/EVENING CONVECTION WILL BE
LIKELY. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA ON WEDNESDAY (HIGHER COVERAGE IS EXPECTED THAN
PREVIOUS DAYS AS AN UPPER LEVEL TROUGH SLOWLY MOVES EAST.) IF A
STORM IMPACTS A TERMINAL...THERE COULD BE A PERIOD OF SUB-VFR
CONDITIONS AND GUSTY WINDS...MOST LIKELY BETWEEN 21Z AND 03Z
THURSDAY. CONVECTIVE ACTIVITY WILL LIKELY PERSIST INTO THE OVERNIGHT
HOURS...BUT COVERAGE WILL BE LESS...SO WILL LEAVE ANY MENTION OUT OF
THE TAFS FOR NOW.

OUTLOOK...EXPECT A CONTINUED HIGHER THAN AVERAGE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE WORK WEEK AS THE
UPPER LEVEL TROUGH CONTINUES TO SLOWLY APPROACH FROM THE WEST. AT
THIS TIME...THE BEST COVERAGE LOOKS TO BE ON THURSDAY AND FRIDAY AS
THE UPPER LEVEL TROUGH FINALLY MOVES OVER THE REGION. CONVECTIVE
COVERAGE SHOULD DECREASE OVER THE WEEKEND...BUT SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED...ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...KRD
LONG TERM...CBL
AVIATION...KRD
Hazardous weather outlook, Jun 11, 3:44 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
444 AM EDT WED JUN 11 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
444 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PERSIST INTO THE EVENING HOURS. A FEW ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE...WITH A THREAT OF DAMAGING WINDS AND
HAIL. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NUMEROUS THUNDERSTORMS WILL DEVELOP EACH AFTERNOON THROUGH
FRIDAY. ALTHOUGH A RISK OF DAMAGING WINDS WILL CONTINUE...THE
MORE PROMINENT THREAT WILL BECOME HEAVY RAIN AND MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 12:38 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
138 PM EDT WED JUN 11 2014

NCZ040-076-111845-
LEE-CHATHAM-
138 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN LEE AND
EASTERN CHATHAM COUNTIES UNTIL 245 PM EDT...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF SANFORD...MOVING NORTH AT 10
MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...PITTSBORO...CROSSWINDS CAMPGROUND...CROSSWINDS BOATING
CENTER...SEAFORTH BOAT DOCK...CUMNOCK...FEARRINGTON...MONCURE...BYNUM
AND LAKE JORDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3586 7912 3587 7891 3583 7891 3561 7900
      3560 7897 3550 7901 3551 7923 3584 7938
      3584 7924 3585 7924 3586 7925 3587 7925
TIME...MOT...LOC 1737Z 184DEG 7KT 3559 7912

ELLIS

The radar

The Raleigh/Durham radar (KRAX), 63 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
June 11, 12:55 PM EST to 1:02 PM EST
Where
Chatham County, 0.89 mi SW of Pittsboro to 2.35 mi WSW of Seaforth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.710, -79.190

A couple of trees were blown down along a swath from near Pittsboro to near Jordan Lake.

Hail, Alamance

When
June 11, 1:46 PM EST
Where
Alamance County, 0.56 mi E of Saxapahaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.950, -79.320

Quarter size hail was observed in Saxapahaw on Andover Road.

Thunderstorm Wind, Alamance

When
June 11, 1:55 PM EST
Where
Alamance County, 0.89 mi NE of Swepsonville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.030, -79.360

One tree was blown down in Swepsonville on Swepsonville-Saxapahaw Road.

Thunderstorm Wind, Durham

When
June 11, 2:06 PM EST
Where
Durham County, 0.89 mi SE of Durham to 1.38 mi N of East Durham
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
36.010, -78.910

Multiple trees were blown down within the city of Durham. In addition, 2 trees fell onto cars and 1 tree fell on a house. Monetary damages were unknown and were estimated.

Thunderstorm Wind, Wayne

When
June 11, 3:25 PM EST to 3:30 PM EST
Where
Wayne County, 1.32 mi ESE of Cox Mill to 1.83 mi ENE of Cox Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.320, -78.200

Multiple trees were blown down along a mile long swath just northwest of Grantham.

Thunderstorm Wind, Johnston

When
June 11, 3:26 PM EST to 4:01 PM EST
Where
Johnston County, 4.97 mi SSW of Clayton to 4.18 mi ESE of Brogden
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
35.580, -78.490

Numerous trees and power lines were blown down along a swath from several miles southwest of Clayton to several miles southwest of Princeton. In addition, crops were damaged near Princeton, as well as a few small barns. Also, shingles were blown off of a couple of homes. Monetary damages were unknown and were estimated.

Thunderstorm Wind, Vance

When
June 11, 4:00 PM EST
Where
Vance County, 0.89 mi SW of Henderson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.320, -78.410

Multiple trees were blown down across the county.

Thunderstorm Wind, Warren

When
June 11, 4:12 PM EST to 4:30 PM EST
Where
Warren County, 0.56 mi E of Manson to 1.11 mi W of Elams
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.420, -78.270

A tree and several power lines were blown down along a swath from near Drewry to near Lake Gaston.

Thunderstorm Wind, Wake

When
June 11, 4:15 PM EST to 4:36 PM EST
Where
Wake County, 1.78 mi SW of (Rdu)raleigh-Durham to 0.56 mi W of Neuse
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.850, -78.800

Several trees were blown down along a swath from near the Raleigh-Durham International Airport to near Falls Lake. In addition, one of trees fell onto a transformer in north Raleigh.

Thunderstorm Wind, Franklin

When
June 11, 4:35 PM EST to 4:50 PM EST
Where
Franklin County, 1.49 mi SSW of Youngsville to 0.56 mi W of Franklinton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.010, -78.490

A couple of trees were blown down along a swath from near Youngsville to Franklinton.

Thunderstorm Wind, Durham

When
June 11, 4:44 PM EST to 4:50 PM EST
Where
Durham County, 3.97 mi W of Hope Vly to 0.56 mi W of Bethesda
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.980, -78.990

Multiple trees were blown down along a swath from several miles west of Durham to near Bethesda. In addition, 2 homes had trees fall on them. Monetary damages were unknown and were estimated.

Thunderstorm Wind, Alamance

When
June 11, 4:45 PM EST
Where
Alamance County, 0.89 mi SE of Snow Camp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.870, -79.420

Multiple trees were blown down in Snow Camp.

Thunderstorm Wind, Vance

When
June 11, 5:05 PM EST
Where
Vance County, 0.89 mi SW of Henderson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.320, -78.410

Multiple trees were blown down in Henderson.

Thunderstorm Wind, Alamance

When
June 11, 5:15 PM EST
Where
Alamance County, 1.49 mi SSE of Graham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.060, -79.390

Multiple trees were blown down in Graham.

Flash Flood, Durham

When
June 11, 5:20 PM EST to 7:15 PM EST
Where
Durham County, 0.37 mi ESE of Durham to 0.91 mi NE of Durham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.017, -78.914

The intersection of North Duke Street and North Gregson Street was flooded.

Thunderstorm Wind, Orange

When
June 11, 5:25 PM EST
Where
Orange County, 7.81 mi NE of Schley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.220, -78.960

Multiple trees were blown down near the Orange County Speedway.

Thunderstorm Wind, Person

When
June 11, 5:30 PM EST to 5:40 PM EST
Where
Person County, Cavel to 0.89 mi SW of Allensville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.430, -78.970

A couple of trees were blown down along a swath from near Roxboro to several miles north of Surl.

Thunderstorm Wind, Forsyth

When
June 11, 6:59 PM EST
Where
Forsyth County, 1.81 mi WSW of Kernersville to 1.78 mi SW of Grims Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.110, -80.110

Multiple trees were blown down along swath from near Kernersville to near Walkertown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525834, 525835, 525836, 525837, 525838, 525839, 525840, 525841, 525844, 525843, 525846, 525845, 525847, 525848, 525849, 525850, 525851, 525852.